Paracetamol (also known as Acetaminophen) is a cheap and effective analgesic with few side-effects. However, outside of the therapeutic window, the liver's ability to process the toxic metabolites of paracetamol is exceeded and acute hepatotoxicity can result.
Paracetamol is metabolised in the liver by conjugation with either glucuronide or sulphate moieties and this metabolism has predictable simple kinetics. These conjugated metabolites not dangerous as they are water soluble and can be excreted by the kidneys. The usual steady state level for adults on regular 1g 6 hourly paracetamol is 0.1 mmol/l (20 mg/l [μg/ml]).
Approximately 5% is oxidised to form a compound called benzoquinoneimine. This compound is highly reactive and hepatotoxic. At paracetamol levels within the therapeutic window, it is rendered safe by combination with glutathione. At toxic levels, stores of glutathione are depleted, leaving free benzoquinoneimine to damage the liver. Repeated supratherapeutic dosing of paracetamol could overwhelm the capacity of the liver to detoxify the metabolite N-acetyl-p-benzoquinoneimine in an accumulative fashion.
Cases have been reported in those with predisposing factors of hepatic toxicity at therapeutic dose. Indeed there are proposals in the USA to reduce the recommended adult dose to below 1g 6 hourly. In children there is good evidence that more than 75 mg/kg/d for at least 2 days should be treated as toxic. In a single timed overdose situation, when deciding whether or not to treat with N-acetylcysteine (Parvolex) one would ideally want to know the blood level of paracetamol at 4 hours. However, one can also stratify a patients risk of a severe overdose based on how much of the drug they ingested:
- Less than 150mg/kg (low risk)
- More than 250mg/kg (likely liver damage)
- More than 12g total (potentially fatal)
We can see, therefore, that if a patient has ingested less than 150mg/kg of paracetamol it is unlikely that serious toxicity will occur. However, if the patient has any risk factors (see below) then consider treating at a lower dose (e.g. 75mg/kg). In clinical practice because of issues such as patients being inaccurate historians and the number of undertreated overdoses resulting in unnecessary hepatic failure, practice in some countries has moved towards treating overdoses with a large margin in favour of treatment. Indeed N-acetylcysteine seems to be so rarely toxic, as long as the infusion rate is correct, that this is justified.
Remember, some overdoses may be staggered, and the patient may not tell you (or be unable to you) the true amount ingested. Particularly important is the supratherapeutic dosing of paracetamol over more than 2 days and in this situation the levels are more or less irrelevant (if detectable) and most would recommend treatment with N-acetylcysteine as poor outcomes have been reported.
With these qualifications a nonogram (Rumack–Matthew nomogram) is usually used when accurate time of ingestion is available to determine therapy. When time of ingestion is not available advice may vary based on levels obtained at admission and individual factors. General advice would be to treat if the level obtained could be in the toxic range due to history inaccuracies. It is important to note that decisions on an appropriate treatment level will vary internationally and that the literature may have progressed faster than regulatory authority action. Also regulatory authorities may approach the issues in different ways. The FDA recommends a smaller adult dose of paracetamol than the European regulatory authorities.
- First few hours:
- 24 hours:
- Liver tenderness
- Few days:
- 4 hour (or admission if time zero unknown) paracetamol levels
- Usually normal until at least 18 hours after the overdose
- Prolonged INR
- Markedly elevated AST/ALT (3 - 4 days after overdose)
Treatment is most effective if given within 8 hours of ingestion. There may still some benefit from late treatment as the precise optimal regime has yet to be defined. Treatments that have effectiveness are:
- N-acetylcysteine (Parvolex)
- There is some evidence that in massive overdose more may have to be given than the standard regime.
- Activated charcoal (best risk-benefit ratio but net benefit questioned)
- It is likely that treatments such as platelet-activating factor inactivator that work in animal models of paracetamol hepatic toxicity will be tried in man in due course.
Treatment guidance should be obtained from an approved source. Some background information that is only relevant to UK NHS practice and licensed treatment regimes is given by an example of paracetamol overdose calculator. When to do liver transplantation with severe hepatotoxicity is an art that may be life-saving for patients with poor prognosis.
- ↑ a b Rumack BH, Matthew H. Acetaminophen poisoning and toxicity. Pediatrics. 1975 Jun; 55(6):871-6.
- ↑ Prescott LF, Wright N. Paracetamol metabolism and excretion in paracetamol overdosage complicated by hepatic necrosis (T). British journal of pharmacology. 1971 Feb; 41(2):418P.
- ↑ Kozer E, Greenberg R, Zimmerman DR, Berkovitch M. Repeated supratherapeutic doses of paracetamol in children--a literature review and suggested clinical approach. Acta paediatrica (Oslo, Norway : 1992). 2006 Oct; 95(10):1165-71.(Link to article – subscription may be required.)
- ↑ NPIS ToxBase (registered ToxBase users only)
- ↑ a b Heard KJ. Acetylcysteine for acetaminophen poisoning. The New England journal of medicine. 2008 Jul 17; 359(3):285-92.(Link to article – subscription may be required.)
- ↑ Jeffery WH, Lafferty WE. Acute renal failure after acetaminophen overdose: report of two cases. American journal of hospital pharmacy. 1981 Sep; 38(9):1355-8.
- ↑ a b c Brok J, Buckley N, Gluud C. Interventions for paracetamol (acetaminophen) overdose. Cochrane database of systematic reviews (Online). 2006; (2):CD003328.(Epub) (Link to article – subscription may be required.)
- ↑ Doyon S, Klein-Schwartz W. Hepatotoxicity despite early administration of intravenous N-acetylcysteine for acute acetaminophen overdose. Academic emergency medicine : official journal of the Society for Academic Emergency Medicine. 2009 Jan; 16(1):34-9.(Link to article – subscription may be required.)